Ask a doctor

Microdermabrasion After Accutane?

I took Accutane for 3 months and now I want to have Microdermabrasion. How long should I wait?

Doctor Answers (2)

You can start doing GENTLE microdermabrasion now.

+3

Thank you for your question.

In general, we advise patients to avoid any unnecessary procedure for 6-12 months after doing Accutane. However, the main risk lies in those procedures that break the skin and cause bleeding, crusting, or scabbing. Gentle microdermabrasion doesn't break the skin, and if done GENTLY, should pose no risk to you. If done vigorously, then you might run into problems with bleeding, healing, and hyperpigmentation.

Make sure to stress that you would like this done gently. Also, make sure that your skin is well-moisturized in order to avoid the likelihood of complications.

Good luck!

Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Accutane increases skin fragility

+2

Accutane makes the skin more fragile and we typically tell patients to avoid any laser procedures, including microdermabrasion, for at least 6 months. However, many microdermabrasion machines have adjustable levels and allow for a more gentle treatment. I would also be interested to know what dose of Accutane you took. Accutane is typically given according to a patient's weight, but often patients are on a lower (or sometimes higher) than usual dose. If you were on a low dose you may not have experienced significant skin fragility. You should see a physician who is very experienced with microdermabrasion, as every patient is different. You may be able to begin microdermabrasion treatments before 6 months have passed.

Atlanta Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.